Winter Storm, Norman
- When
- January 2, 9:17 AM CST to January 3, 12:00 PM CST
- Where
- Norman forecast zone
- Reported by
- Public
- Coordinates
- 47.327, -96.455 (the zone’s center; the record gives no point)
Surface low pressure moved from southwest Minnesota on the evening of Monday January 2nd to near Bemidji by the early morning hours of Tuesday January 3rd. This brought a period of steady snowfall to most of eastern North Dakota and portions of the northwest quarter of Minnesota.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Surface low pressure moved from southwest Minnesota on the evening of Monday January 2nd to near Bemidji by the early morning hours of Tuesday January 3rd. This brought a period of steady snowfall to most of eastern North Dakota and portions of the northwest quarter of Minnesota. Many locations in this area saw 8 to 12 inches of snow, however, some spots around the Lake of the Woods region did pick up around 18 inches of snow. As the low pushed off to the east, northwest winds were rather gusty into the day on January 3rd. This resulted in periods of reduced visibility due to blowing and drifting snow. Many schools were closed for both days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 2, 6:43 AM CST, 2 hours 34 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
643 AM CST Mon Jan 2 2017
.UPDATE...
Issued at 643 AM CST Mon Jan 2 2017
The large area of snow continues to lift northeast across the
region. An enhanced band of snow...now just south and west of
Fargo...has produced up to 5" of snow already. Locally higher
amounts still possible this morning. Modified a few of the near
term grids to mesh with latest trends.
&&
.SHORT TERM...(Today and tonight)
Issued at 359 AM CST Mon Jan 2 2017
Challenges in the short term include snowfall amounts and impacts
due to blowing snow. The first round of snow is underway across
much of the area this morning. An area of isentropic lift
associated with a lead short wave has been moving northeast
across the area. This first round is expected to bring 1-4" of
snow this morning. The main upper wave will begin to affect the
region this afternoon and move east-northeast through the night.
This second system has the potential to produce over 6" of snow
across the north...although models have differed on the amount of
moisture with this system. Believe the lower end is about 4"
which is more in line with the GFS/ECMWF/Canadian...and the upper
end closer to 9" which is closer to the NAM and NCAR Ensembles.
Have leaned toward the lower amounts with the second system.
However...winds of 25-35 mph are expected to produce blowing and
drifting snow as well in the northern/central valley and Devils
Lake Basin. Best chance for heaviest snow looks to be in the Lake
of the Woods area. Considering all aspects...believe the impacts
warrant a warning in the north...advisory south.
.LONG TERM...(Tuesday through Sunday)
Issued at 359 AM CST Mon Jan 2 2017
The winds will decrease during the day on Tuesday and the snow
will be limited primarily to the northeast. Additional
accumulations Tuesday morning should be only an inch or two in
the Lake of the Woods area.
The long term period will be dominated by an arctic airmass that
will bring temperatures well below seasonal norms and sub-freezing
temperatures from Tuesday night through Friday morning. The
majority of the area will fall below zero by 00Z Wednesday as the
current winter storm departs. In general, the remainder of the week
will see daytime highs in the single digits below zero and overnight
lows in the negative teens. Wednesday night continues to look like
the coldest night. The period will also have consistent west
northwest winds that will result in wind chill advisory criteria
from early evening through late morning each day.
Temperatures will begin to moderate going into the weekend as a
ridge begins to amplify over the Rocky Mountains. The region will
transition to NW flow aloft on Saturday, and increasing cloud cover
should help Saturday night lows increase into the single digits
below zero for the first time in the long term period. Although the
ridge does begin to flatten as it shifts east, lower amplitude
ridging slides over the Dakotas on Sunday and temps may recover into
the teens by Sunday afternoon. By Monday, SW flow aloft out of the
PAC NW will bring an increase in moisture across the northern plains
and a chance of light snow across the southern forecast area.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 643 AM CST Mon Jan 2 2017
Periods of snow will continue across the area today. Expect IFR or
worse conditions this morning...with a break late this morning or this
afternoon. Cigs/vigs will decrease again later in the day again as
a stronger system approaches. Blowing snow will be possible
tonight as well..mainly at DVL/GFK/TVF...and perhaps FAR.
Conditions will improve Tuesday morning as the snow moves east and
the winds slowly decrease.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until noon CST Tuesday for NDZ039-049-
052-053.
Winter Weather Advisory until noon CST today for NDZ006>008-
014>016-024-026>030-038-054.
Winter Storm Warning from noon today to noon CST Tuesday for
NDZ006>008-014>016-024-026>030-038-054.
MN...Winter Weather Advisory until noon CST Tuesday for MNZ003-
022>024-027>032-040.
Winter Weather Advisory until noon CST today for MNZ001-002-004-
007.
Winter Storm Warning from noon today to noon CST Tuesday for
MNZ001-002-004-007.
Winter Weather Advisory until 6 PM CST this evening for MNZ006-
009-017.
Winter Storm Warning from 6 PM this evening to noon CST Tuesday
for MNZ006-009-017.
Winter Weather Advisory until 3 PM CST this afternoon for MNZ005-
008-013>016.
Winter Storm Warning from 3 PM this afternoon to noon CST
Tuesday for MNZ005-008-013>016.
&&
UPDATE...Knutsvig
SHORT TERM...Knutsvig
LONG TERM...Knutsvig/Speicher
AVIATION...KnutsvigHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 625 AM CST MON JAN 2 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031230- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 625 AM CST MON JAN 2 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SNOW IS EXPECTED TO CONTINUE THIS MORNING ACROSS MUCH OF THE REGION...PRODUCING ACCUMULATIONS OF 2-6"...WITH THE HIGHEST AMOUNTS IN THE SOUTHERN RED RIVER VALLEY. THIS AFTERNOON...A SECOND ROUND OF SNOW WILL BEGIN AND CONTINUE THROUGH THE NIGHT. STRONG WINDS CAUSING BLOWING AND DRIFTING SNOW ARE EXPECTED TONIGHT AND INTO TUESDAY MORNING AS WELL...MAINLY IN THE CENTRAL AND NORTHERN RED RIVER VALLEY AND THE DEVILS LAKE BASIN. WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES HAVE BEEN ISSUED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL EXIT NORTHWEST MINNESOTA ON TUESDAY MORNING. HOWEVER, WINDS WILL BE AROUND 20 TO 25 MPH IN THE CENTRAL AND NORTHERN RED RIVER VALLEY ON TUESDAY MORNING...LIKELY CAUSING BLOWING AND DRIFTING SNOW. BITTERLY COLD WIND CHILL TEMPERATURES ARE EXPECTED LATER THIS WEEK AS WIND CHILLS WILL RANGE FROM -25 TO -40 DEGREES DURING THE NIGHTTIME HOURS ON TUESDAY NIGHT THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KNUTSVIG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
647 AM CST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 AM SNOW WEST FARGO 46.87N 96.90W
01/02/2017 M5.5 INCH CASS ND TRAINED SPOTTER
STILL SNOWING
&&
SPEICHERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
704 AM CST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 AM SNOW LISBON 46.44N 97.68W
01/02/2017 E4.0 INCH RANSOM ND PUBLIC
4+ IN LISBON FROM FACEBOOK REPORT
0646 AM SNOW BEMIDJI 47.48N 94.88W
01/02/2017 M1.5 INCH BELTRAMI MN PUBLIC
CURRENT SNOWFALL
0646 AM SNOW GWINNER 46.22N 97.66W
01/02/2017 E4.0 INCH SARGENT ND PUBLIC
AROUND 4 INCHES IN GWINNER...CURRENT SNOWFALL
0646 AM SNOW BLACKDUCK 47.73N 94.55W
01/02/2017 M0.5 INCH BELTRAMI MN PUBLIC
CURRENT SNOWFALL
&&
SPEICHERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
705 AM CST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 AM SNOW PELICAN RAPIDS 46.57N 96.09W
01/02/2017 E4.0 INCH OTTER TAIL MN PUBLIC
CURRENT SNOWFALL REPORT FROM FACEBOOK
&&
SPEICHERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
715 AM CST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM SNOW 3 S FARGO 46.83N 96.82W
01/02/2017 M6.4 INCH CASS ND CO-OP OBSERVER
MODERATE SNOW AT TIME OF OBSERVATION
&&
SPEICHERThe national radar mosaic for the moment the first event began.
20 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676779, 676780, 676781, 676782, 676784, 676785, 676786, 676787, 676788, 676789, 676790, 676764, 676765, 676766, 676767, 676768, 676769, 676770, 676772, 676773.